Homocysteine alters cerebral microvascular integrity and causes remodeling by antagonizing GABA-A receptor
- First Online:
- Cite this article as:
- Lominadze, D., Tyagi, N., Sen, U. et al. Mol Cell Biochem (2012) 371: 89. doi:10.1007/s11010-012-1425-5
- 356 Downloads
High levels of homocysteine (Hcy), known as hyperhomocysteinemia (HHcy), are associated with cerebrovascular diseases, such as vascular dementia, stroke, and Alzheimer’s disease. The γ-amino butyric acid (GABA) is an inhibitory neurotransmitter and a ligand of GABA-A receptor. By inhibiting excitatory response, it may decrease complications associated with vascular dementia and stroke. Hcy specifically competes with the GABA-A receptors and acts as an excitotoxic neurotransmitter. Previously, we have shown that Hcy increases levels of NADPH oxidase and reactive oxygen species (ROS), and decreases levels of thioredoxin and peroxiredoxin by antagonizing the GABA-A receptor. Hcy treatment leads to activation of matrix metalloproteinases (MMPs) in cerebral circulation by inducing redox stress and ROS. The hypothesis is that Hcy induces MMPs and suppresses tissue inhibitors of metalloproteinase (TIMPs), in part, by inhibiting the GABA-A receptor. This leads to degradation of the matrix and disruption of the blood brain barrier. The brain cortex of transgenic mouse model of HHcy (cystathionine β-synthase, CBS−/+) and GABA-A receptor null mice treated with and without muscimol (GABA-A receptor agonist) was analysed. The mRNA levels were measured by Q-RT-PCR. Levels of MMP-2, -9, -13, and TIMP-1, -2, -3, and -4 were evaluated by in situ labeling and PCR-gene arrays. Pial venular permeability to fluorescence-labeled albumin was assessed with intravital fluorescence microscopy. We found that Hcy increases metalloproteinase activity and decreases TIMP-4 by antagonizing the GABA-A receptor. The results demonstrate a novel mechanism in which brain microvascular permeability changes during HHcy and vascular dementias, and have therapeutic ramifications for microvascular disease in Alzheimer’s patients.